loading, one second please...

A Risky Class Of Antibiotics

Reviewing: Bayer Avelox (Fluoroquinolone)  |  Rating:
sparkle333 By sparkle333 on
Badge: Advisor | Level: 17 | Treatments Expertise:

I am on my second round of antibiotics, and I am fighting mad. Why? Because my first doctor this time was an ER doctor, and he put me on Clarithromycin. (I am allergic to Penicillin, Ampicillin, Keflex, Macrobid, and Doxycycline.) I took that for seven days and didn't get a whole lot better. When I went to see my personal physician, she put me on a different antibiotic, as well as two antihistamines, a nasal spray, a steroid pack, a corticosteroid to be inhaled, and narcotic cough medicine.

Having had a torn rotator cuff, and suffering for over a year, I was thrilled to learn that once again I was prescribed a quinolone drug. Yes, they are great broad spectrum drugs, but they also have some terrible side effects. One that they now list at the beginning of their medication guide is possible tendon rupture. Now if that isn't bad enough, the risk is much greater if you combine quinolones with steroid drugs, whether oral or injected. Some risks a patient has to weigh, and if the last antibiotic did not seem to work, perhaps the risk of this one is a necessary one. However, to then up the anti by taking two different steroid drugs is over the top for me. I did not take them. Also, I am a diabetic, and whenever I take a steroid pack, my blood sugar literally goes off the charts (or shall I say off my meter.) It goes over 500 and stays there until I can get it out of my system. When your blood sugar goes that high, you are a prime target for immune deficiency, and at risk for so many other things as well. Whenever I come off of steroids, I often suffer horrible night sweats as well.

Quinolone drugs also can cause central nervous system problems, such as seizures, dizziness (which I now have), hallucinations, paranoia, confusion, tremors, nightmares, and suicidal thoughts. This drug can actually cause nerve damage.

Whatever happened to "First Do No Harm?" When I was younger, I never remember worrying about whether my antibiotic harming me or killing me. We live in such awe and intimidation of doctors that we are hesitant to even stand up for ourselves. But ultimately, it is our body and our health that is at stake.

The tendon ruptures can occur even months after coming off the antibiotic, which makes it even more difficult to prove a connection. But the connection is proven enough that the drug company must now include the warning about ruptured tendons in their medication guide.

So I am taking the quinolone (because I feel I have no choice at this point, since the last antibiotic did not work for me.) But I have decided not to take the steroids, which would definitely increase my risk for a ruptured tendon.

I hope that if you receive this class of drugs that you will read the enclosed literature, because you need to be informed to protect your health and life. I do feel that this antibiotic is helping, but quite frankly, I can't wait until I'm off of it.